Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 213, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 29, 2002, 3:55 AM MDT for Lea County, New Mexico. It was in force for 15 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2002, 3:55 AM MDT (09:55 UTC)
- Expired
- Sep 13, 2002, 3:00 PM MDT
- In force
- 15 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 2:26 PM MDT | Hail 0.88 | Whites City, NM | A severe thunderstorm developed rapidly over Whites City and produced nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3681 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
784
WUUS54 KMAF 290955
SVRMAF
NMC025-291030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM MDT THU AUG 29 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 430 AM MDT
* AT 354 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CROSSING HIGHWAY 380 5 MILES WEST OF TATUM...
MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
TATUM
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3328 10350 3318 10332 3333 10306 3354 10307
3346 10325What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 AM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 29, 2:35 AM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 AM CDT THU AUG 29 2002 MCS CURRENTLY OVER THE SOUTHERN TX PANHANDLE AND LOW ROLLING PLAINS CONTINUES TO TRACK TO THE SOUTHEAST PER AREA 88-D RADARS. FORECAST CONCERNS THIS ROUND WILL CENTER ON PRECIPITATION CHANCES THROUGH THE END OF THE WEEK. THE BULK OF THE PRECIPITATION ASSOCIATED WITH THE MCS IS HEADED FOR OUR NORTHEAST ZONES. KMAF 88-D ALSO SHOWING ECHOES OVER SOUTHERN EDDY COUNTY NEW MEXICO INTO THE UPPER TRANS PECOS. THESE ECHOES LIKELY ASSOCIATED WITH MID-LEVEL INSTABILITY. IN GENERAL...HIGHEST POPS NORTHEAST WITH AT LEAST ISOLATED POPS ELSEWHERE TODAY. WINDS WILL BE A CHALLENGE AS LOCATION OF OUTFLOW BOUNDARY WILL BE DETERMINING FACTOR. TEMPS WILL BE COOLER FOR MOST AREAS TODAY...ESPECIALLY THE NORTHERN ZONES WHERE MOSTLY CLOUDY SKIES WILL DROP HIGHS TO NEAR OR SLIGHTLY BELOW NORMAL. TEMPS OVER THE MOUNTAINS WILL DROP ONLY A FEW DEGREES. AS FOR TOMORROW...WITH AN OUTFLOW BOUNDARY SOMEWHERE ACROSS THE CENTRAL CWFA ZONES...DAYTIME HEATING AND A DECENT 700- 500MB THETA-E RIDGE OVER THE AREA...WE HAVE OPTED TO ADD POPS OVER THE PLAINS FOR FRIDAY AND FRIDAY NIGHT. BEYOND FRIDAY...THE MID AND UPPER LEVEL HIGH STILL LOOKS TO BE THE DOMINANT PLAYER IN THE WEATHER PATTERN OVER THE SOUTHERN PLAINS. THE LATEST RUN OF THE GFS IS STRONGER WITH AN UPPER TROUGH OVER THE CENTRAL PLAINS BY SUNDAY EVENING...WITH NW FLOW ALOFT OVER THE TX PANHANDLE/LOW ROLLING PLAINS. ECMWF...UKMET AND CANADIAN MODELS ARE STRONGER WITH THE HIGH AND FOR NOW WILL KEEP THE CURRENT FORECAST INTACT. PRELIM NUMBERS... MAF 093/069/091/068 3322 LSA 088/067/090/066 5322 6R6 098/074/093/072 1111 MRF 090/060/089/059 2222 CNM 094/069/094/067 2211 FST 097/072/093/070 1111 .MAF... TX...NONE. NM...NONE. PLATT
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.